CaltechAUTHORS
  A Caltech Library Service

Two-dimensional superharmonic stability of finite-amplitude waves in plane Poiseuille flow

Pugh, J. D. and Saffman, P. G. (1988) Two-dimensional superharmonic stability of finite-amplitude waves in plane Poiseuille flow. Journal of Fluid Mechanics, 194 (1). pp. 295-307. ISSN 0022-1120. http://resolver.caltech.edu/CaltechAUTHORS:20170801-114056980

[img] PDF - Published Version
See Usage Policy.

1518Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20170801-114056980

Abstract

In recent work on shear-flow instability, the tacit assumption has been made that the two-dimensional stability of finite-amplitudes waves in plane Poiseuille flow follows a simple and well-understood pattern, namely one with a stability transition at the limit point in Reynolds number. Using numerical stability calculations we show that the application of heuristic arguments in support of this assumption has been in error, and that a much richer picture of bifurcations to quasi-periodic flows can arise from considering the two-dimensional superharmonic stability of such a shear flow.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.1017/S002211208800299XDOIArticle
Additional Information:© 1988 Cambridge University Press. Received 28 May 1987 and in revised form 8 December 1987. We wish to acknowledge a number of helpful discussions with Steve Wiggins and Michael Landman. This work was supported by the Office of Naval Research (Grant N00014-85-K-0205) and the Department of Energy, Office of Energy Sciences (DE-AS03-76ER-72012), Applied Mathematical Sciences (KC-07-01-01).
Funders:
Funding AgencyGrant Number
Office of Naval Research (ONR)N00014-85-K-0205
Department of Energy (DOE)DE-AS03-76ER-72012
Department of Energy (DOE)KC-07-01-01
Record Number:CaltechAUTHORS:20170801-114056980
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20170801-114056980
Official Citation:Pugh, J., & Saffman, P. (1988). Two-dimensional superharmonic stability of finite-amplitude waves in plane Poiseuille flow. Journal of Fluid Mechanics, 194, 295-307. doi:10.1017/S002211208800299X
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:79688
Collection:CaltechAUTHORS
Deposited By: Ruth Sustaita
Deposited On:01 Aug 2017 18:58
Last Modified:19 Nov 2018 22:26

Repository Staff Only: item control page